Tornadoes · United States · Texas · 2004

F1 tornado, Dacosta, Texas, November 20, 2004

This F1 tornado ran 2.0 miles across Victoria County on November 20, 2004, touching down at 7:25 PM CST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 20, 2004
Touchdown
7:25 PM CST (01:25 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Victoria County
Touchdown point
28.720, -96.920
Lift-off point
28.720, -96.880
Record number
666

What the Weather Service recorded

A significant heavy rainfall event occurred across Goliad and Victoria Counties on November 20-21, 2004. Up to 15 inches of rainfall was observed over northern Goliad County which resulted in Flash Flooding along Perdido, Coleto, and Spring Creeks. Flooding along the Garcitas Creek and Guadalupe River also resulted from this significant rainfall. Several high water rescues were performed as motorists attemped to cross flooded roadways. Strong thunderstorms erupted along a nearly stationary frontal boundary that extended across south Texas from near Cotulla to Three Rivers and Victoria Saturday evening (Nov 20). Moist, southerly winds off the Gulf of Mexico in the lower levels of the atmosphere fueled the storms along the front. Meanwhile, in the middle to upper level portions of the atmosphere, winds were nearly parallel to the frontal boundary out of the southwest. This combination caused thunderstorms to regenerate and train over the same areas Saturday evening through early afternoon on Sunday.In all, doppler radar estimated 10 to 15 inches of rain fell in an 18 hour period beginning Saturday afternoon across northern Goliad County from Charco east to Schroeder and near Coletto Creek Reservoir. This was confirmed by reliable rain gauge reports north of Goliad. In addition, rainfall totals across portions of northwest and central Victoria County reached 5 to 10 inches during this period. Emergency management in both counties reported widespread, major flooding problems with numerous road closers. Several motorists were rescued as they became stranded in rising water. County officials and a NWS Storm Survey reported that several homes were flooded and some bridges across northeast Goliad County were washed out by severe flood waters.This rainfall led to daily rainfall records on the 20th and 21st at the Victoria Regional Airport. The rainfall also pushed monthly rainfall totals over the all time November record and also pushed the 2004 yearly total over the all time yearly record.The following are observed totals from cooperative and volunteer NWS observers as well as the Victoria Regional ASOS during this episode, occuring from the late afternoon on Nov 20th through the morning of Nov 21st:Weesatche 3 mi S: 12.69"Victoria Regional ASOS: 9.32"Victoria Tanglewood Subdivision: 8.85"Inez 8 mi WNW: 5.81"Victoria Fire Dept: 6.75"Coleto Creek Reservoir: 4.08"Goliad: 1.19"

A NWS survey concluded an HP supercell produced a tornado in the Hidden Valley subdivision, just west of Docasta and approximately 6 miles southeast of Victoria. The tornado damaged several homes and destoyed two sheds. Debris from the subdivision was blown about one mile downwind.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Nov 20, 3:50 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 20, 3:50 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 PM CST SAT NOV 20 2004

.SHORT TERM (TONIGHT AND SUNDAY)...WARM FRONT HAS GRADUALLY SHIFTED
NORTH OF AREA AND NOW LIES FROM NEAR GALVESTON TO SOMEWHERE BETWEEN
COTULLA AND UVALDE. SCATTERED SHOWERS PERSIST IN MOISTURE
CONVERGENCE ASSOC W/ A TROUGH EXTENDING NEAR BEEVILLE TO KINGSVILLE
LINE...POSSIBLY AIDED BY SOME WEAK MID-UPR ENERGY. EXPECT THIS
ACTIVITY TO CONTINUE TO LIFT NORTHEAST AND WEAKEN AFTER
SUNSET...ALTHOUGH COULD SEE A FEW SHOWERS MOVING ONSHORE LATER
TONIGHT ACROSS NERN COASTAL BEND. WILL SHOW SCT POPS IN FAR NE
TONIGHT W/ ISOLD/SLT CHC POPS ELSEWHERE. WILL SEE SOME LOW STRATUS
AND FOG ESP INLAND LATE TONIGHT GIVEN MOIST LOW LEVELS AND
DECOUPLING WINDS. CURRENT DEWPOINT READINGS AND EXPECTED CLOUD COVER
SUGGEST LEANING ON THE WARM SIDE OF GUIDANCE FOR LOWS TONIGHT.

ON SUNDAY BEST MOISTURE WILL SHIFT INTO NRN ZONES AND TOWARD S/CEN
TEXAS NEAR THE SLOW MOVING WARM FRONT. ANY UPPER ENERGY IN THE SRN
STREAM JET WILL MAINLY REMAIN NORTHERN/NWRN SECTIONS OR FURTHER
NORTH INTO CEN TEXAS. STILL...MODELS SHOW MOIST SOMEWHAT UNSTABLE
ATMOSPHERE WITH NO CAP SO SHOULD SEE SOME ISOLD TO SCT SHOWER
ACTIVITY WITH SOME HEATING ON SUN. MODERATE ONSHORE FLOW WILL MEAN
BEST MOISTURE CONVERGENCE WILL BE INLAND ONCE AGAIN AND WILL SHOW
ISOLD POPS NEAR THE COAST INCREASING TO 30-40% INLAND/NORTH. TEMPS
WILL BE WARMER ON SUN GIVEN DEEP SRLY FLOW AND WILL LEAN TOWARD
COMPROMISE BETWEEN GUIDANCE NUMBERS.

&&

.MARINE...EXPECT NOCTURNAL JET TO KICK WINDS TO AROUND SCA LEVELS
FOR SEVERAL HOURS WERE WARMEST WATERS EXIST OFFSHORE...BUT THINK
SCEC WILL SUFFICE NEARSHORE. WINDS WILL DIMINISH ON SUNDAY AND NOT
EXPECTING ANY FLAGS ATTMM.

&&

.LONG-TERM (SUNDAY NIGHT THROUGH SATURDAY)...WARM FRONT WILL
CONTINUE TO RETREAT NORTHWARD SUNDAY NIGHT KEEPING MOST OF THE
PRECIP TO THE NORTH WITH IT.  WEAK EMBEDDED SHORTWAVES IN THE SW
FLOW AND INCREASING ASCENT AHEAD OF STRONG UPPER LOW MOVING INTO THE
SW MAY ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN COUNTIES SUNDAY NIGHT AND MONDAY.  BEST LOW LEVEL THETA-E
RIDGING AND MOISTURE CONVERGENCE LOOKS LIKE IT WILL REMAIN OVER
CENTRAL AND EASTERN TX THROUGH LATE MONDAY...SO WILL NOT GO ANY
HIGHER THAN 30 POPS THROUGH THAT TIMEFRAME.  UPPER LOW MOVES INTO
THE SOUTHERN PLAINS OVERNIGHT MONDAY WITH RAPID SFC PRESSURE FALLS
AND INCREASING SOUTHERLY WINDS OVER SOUTH TEXAS.  STRONG FRONT WILL
ADVANCE EASTWARD ACROSS THE STATE WITH SQUALL LINE EXPECTED TO
DEVELOP DURING THE DAY TUESDAY.  GFS/ECMWF CONTINUE TO KEEP THE BEST
UPPER SUPPORT TO THE NORTH WITH LOW LEVEL FLOW VEERING AROUND TO THE
SW AND KEEPING SOUTH TX A LITTLE MORE CAPPED...HOWEVER...CANADIAN
HAS CONSISTENTLY BEEN A LITTLE FARTHER TO THE SOUTH AND A LITTLE
LESS AGGRESSIVE WITH THE LOW LEVEL VEERING.  FOR NOW WILL STAY A
LITTLE MORE IN LINE WITH THE GFS AND ONLY HAVE 30-40 POPS OVER THE
NORTHEAST AND WATERS FOR TUESDAY AS SOUTHERN EXTENT OF SQUALL LINE
MAY CLIP THESE AREAS.  MAY HAVE TO NUDGE POPS UP A BIT IF UPPER LOW
TAKE A LITTLE MORE SOUTHERLY TRACK.  STRONG COLD AIR ADVECTION
PERSISTS THROUGH WEDNESDAY AFTERNOON WITH 1025MB HIGH EXPECTED TO BE
SITUATED RIGHT OVER SOUTH TX WED NIGHT.  COLDEST TEMPS OF THE SEASON
EXPECTED THU MORNING WITH LOWS IN THE MID/UPPER 30S OVER THE NW AND
NEAR 40 EAST.  WARMUP TO NEAR NORMALS EXPECTED BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI  71 82 71 81 70 / 20 20 20 20 20
VICTORIA        70 81 69 79 68 / 30 40 20 30 30
LAREDO          69 83 67 83 63 / 10 20 20 30 20
ALICE           70 84 69 81 68 / 20 30 20 20 20
ROCKPORT        72 81 73 81 70 / 30 20 20 20 20
COTULLA         68 81 67 79 61 / 20 40 30 30 30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IS IN EFFECT
FROM BAFFIN BAY TO MATAGORDA SHIP CHANNEL 20-60NM OFFSHORE.

&&

MJG...SHORT-TERM
91/JD...LONG-TERM
Hazardous weather outlook, Nov 20, 7:00 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 AM CST SAT NOV 20 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
527 AM CST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE MOST LIKELY AREA FOR RAIN WILL BE OVER THE VICTORIA
AREA AND THE NORTHEASTERN COASTAL COUNTIES.  ONE OR TWO STORMS COULD
BECOME SEVERE...MAINLY NORTH OF A BEEVILLE TO ROCKPORT LINE...AND
PRODUCE WINDS AROUND 60 MPH OR PENNY SIZED HAIL. SOME STORMS COULD
ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER THE VICTORIA AREA
AND THE COASTAL COUNTIES. THERE WILL BE A CHANCE FOR SHOWERS OR
THUNDERSTORMS TONIGHT MAINLY OVER THE VICTORIA AREA AND THE NORTHERN
COASTAL COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS DURING THE DAY ON
TUESDAY.  SHOWERS AND THUNDERSTORMS WILL COME TO AN END AS THIS
BOUNDARY MOVES INTO THE COASTAL WATERS.  SOME OF THESE SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...MAINLY ACROSS THE
VICTORIA AREA. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE
GULF WATERS BEHIND THIS COLD FRONT.  OTHERWISE...NO HAZARDOUS
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

GW/MJ

In the hours before

Special weather statement, Nov 20, 5:11 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 PM CST SAT NOV 20 2004

TXZ233-210015-
GOLIAD-
511 PM CST SAT NOV 20 2004

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WEESATCHE...OR 6 MILES NORTH OF
GOLIAD...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  SCHROEDER BY 545 PM CST.

SMALL HAIL...PEA SIZED HAIL IS EXPECTED WITH THIS STORM ALONG WITH
VERY HEAVY DOWNPOURS OF UP TO 2 INCHES. GUSTY WINDS UP TO 40 MPH MAY
ALSO OCCUR WITH THIS STORM.

JR
Local storm report, Nov 20, 5:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
558 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      5 WNW GOLIAD            28.70N 97.47W
11/20/2004                   GOLIAD             TX   EMERGENCY MNGR

            WATER OVER ROADWAYS ON US 239 AND FM 1726 FROM GOLIAD TO
            CHARCO

&&

SBS
Local storm report, Nov 20, 6:35 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       VICTORIA                28.82N 96.98W
11/20/2004  3.00 INCH        VICTORIA           TX   AMATEUR RADIO

            RAINFALL RATES OF 3 INCHES PER HOUR ON THE SOUTH SIDE OF
            THE CITY OF VICTORIA

&&

WC
Local storm report, Nov 20, 6:35 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       VICTORIA                28.82N 96.98W
11/20/2004  3.00 INCH        VICTORIA           TX   AMATEUR RADIO

            RAINFALL RATES OF 3 INCHES PER HOUR ON THE NORTH SIDE OF
            THE CITY OF VICTORIA

&&

WC
Local storm report, Nov 20, 6:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 PM CST SAT NOV 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      SCHROEDER               28.80N 97.22W
11/20/2004                   GOLIAD             TX   LAW ENFORCEMENT

            WATER OVER ROADWAYS AT US 1961, 3 W OF FM 622 AND 5 W OF
            FM 622

&&

SBS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 00:00Z

1.4 hours before the tornado, 118 km from the path. November 21, 2004.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2240 joules per kilogram, CIN -12, lifted condensation level 699 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2399 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 12:00Z

10.6 hours after it, 118 km from the path. November 21, 2004.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2185 joules per kilogram, CIN -5, lifted condensation level 570 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2089 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Victoria Regional (VCT), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the touchdown began at 01:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 20, 2004

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 207:10 PM CSTF0Lavaca, TX0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.